Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Salt Lake City, UT

September 8, 2005Summit County, Utah; Uinta County, Wyoming

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 8, 2005, 6:03 PM MDT for Summit County, Utah; Uinta County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2005, 6:03 PM MDT (00:03 UTC)
Expired
Sep 8, 2005, 6:30 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Summit County, UT, Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 131 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3325 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 090004
SVRSLC
UTC043-WYC041-090030-
/O.NEW.KSLC.SV.W.0080.050909T0003Z-050909T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
603 PM MDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUMMIT COUNTY IN UTAH
  SOUTHWESTERN UINTA COUNTY IN SOUTHWEST WYOMING

* UNTIL 630 PM MDT

* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL SUMMIT COUNTY...OR ABOUT 23 MILES
  EAST OF COALVILLE...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN UINTA COUNTY ALONG ROUTE 150 AT 610 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4085 11106 4086 11082 4103 11081 4109 11096

$$
AOT
2 follow-up statements
000 
WWUS55 KSLC 090024
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
624 PM MDT THU SEP 8 2005

UTC043-WYC041-090030-
/O.CON.KSLC.SV.W.0080.000000T0000Z-050909T0030Z/
UINTA WY-SUMMIT UT-
624 PM MDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
CENTRAL SUMMIT AND SOUTHWESTERN UINTA COUNTIES...

AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG WINDS. THIS STORM WAS LOCATED OVER SOUTHWESTERN UINTA 
COUNTY...OR ABOUT 14 MILES SOUTH OF EVANSTON...MOVING NORTH AT 25 
MPH ALONG ROUTE 150.

LAT...LON 4085 11106 4086 11082 4113 11079 4114 11092

$$

AOT
000 
WWUS55 KSLC 090030
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 PM MDT THU SEP 8 2005

UTC043-WYC041-090039-
/O.EXP.KSLC.SV.W.0080.000000T0000Z-050909T0030Z/
UINTA WY-SUMMIT UT-
629 PM MDT THU SEP 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMMIT AND
SOUTHWESTERN UINTA COUNTIES EXPIRES AT 630 PM MDT...

THE SEVERE THUNDERSTORM IN UINTA COUNTY WYOMING ALONG ROUTE 150
HAS WEAKENED. THIS STORM WILL STILL PRODUCE HEAVY RAIN AND
LIGHTNING.

LAT...LON 4085 11106 4086 11082 4113 11079 4114 11092

$$

AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:15 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 8, 4:15 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT THU SEP 8 2005

.SYNOPSIS...AN UPPER LEVEL TROUGH ALONG THE WEST COAST WILL MOVE
EAST ACROSS NEVADA FRIDAY. THIS TROUGH WILL WEAKEN AS IT MOVES
THROUGH UTAH FRIDAY NIGHT. THE NEXT MORE ENERGETIC TROUGH WILL SETTLE
TO THE WEST OF UTAH SATURDAY...AND REMAIN TO OUR WEST INTO EARLY
NEXT WEEK.

&&

.DISCUSSION...A SHORTWAVE TROUGH IS MOVING ACROSS CENTRAL UTAH THIS
AFTERNOON. THIS HAS HELPED CONVECTION DEVELOP OVER THE EASTERN
PORTIONS OF THE CWA...ESPECIALLY GIVEN THE AMPLE MOISTURE AVAILABLE
OVER THE AREA. GOES-DERIVED PRECIPITABLE WATER RANGE FROM AROUND
THREE-QUARTERS OF AN INCH TO JUST OVER AN INCH AND A QUARTER PRETTY
MUCH AREA-WIDE THIS AFTERNOON. SUBSIDENCE OVER WESTERN UTAH BEHIND
THE DISTURBANCE HAS KEPT THUNDERSTORMS FROM DEVELOPING IN THAT AREA.
THIS STABLE AIRMASS WILL GRADUALLY WORK ITS WAY EASTWARD THIS
EVENING.

THE NEXT SYSTEM...AN UPPER LOW CURRENTLY OVER THE NORTHERN
CALIFORNIA COAST...WILL WORK ITS WAY INTO THE AREA TOMORROW.
SOUTHWEST FLOW HAS INCREASED AHEAD OF THIS SYSTEM THIS AFTERNOON AND
WILL CONTINUE TOMORROW. THE AIRMASS WILL REMAIN MOIST AND UNSTABLE
OVER THE SOUTHEASTERN HALF OF THE CWA TOMORROW AHEAD OF THIS TROUGH.
OVER THE NORTHWESTERN PORTIONS...PVA...JET DYNAMICS AND COLD FRONT
SHOULD PROVIDE ENOUGH LIFT TO PRODUCE PRECIPITATION IN THAT AREA BY
LATE AFTERNOON AS WELL. THE COLD FRONT PUSHES ACROSS NORTHWEST UTAH
BY EARLY EVENING TOMORROW...BUT IS NOT EXPECTED TO MAKE IT ANY
FARTHER THAN THAT AS THE NEXT...AND STRONGER...STORM SYSTEM DROPS
INTO THE PACIFIC NORTHWEST AND SOUTHWEST FLOW RETURNS.

THIS STRONGER STORM IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH
THE WEEKEND...BUT IT GETS SHEARED TOWARDS THE NORTHEAST. THIS WILL
KEEP THE STRONG 100KT UPPER JET AND 700MB BAROCLINIC ZONE OVER
EXTREME NORTHWEST UTAH. AS A RESULT...THE BEST CHANCE FOR
PRECIPITATION WILL BE OVER NORTHWEST UTAH SATURDAY AND SUNDAY WHILE
DRIER AND MORE STABLE AIR WILL EXIST OVER THE SOUTHEAST. THE 18Z NAM
STARTS MOVING THE TROUGH EASTWARD INTO OUR AREA SUNDAY NIGHT...BUT
THE 12Z GFS KEEPS IT OVER THE PACIFIC NORTHWEST. AMERICAN AND
EUROPEAN MODELS SHOW DIFFERENCES IN WHEN TO FINALLY PUSH THIS TROUGH
EASTWARD...SO JUST TRENDED WITH TEMPS NEAR TO SLIGHTLY BELOW NORMAL
FOR THE REMAINDER OF THE WEEK WITH LOW POPS.

&&

.FIRE WEATHER...RED FLAG CRITERIA HAS BEEN A LITTLE HARD TO COME BY
SO FAR TODAY WITH BOTH WIND AND RH SOMEWHAT MARGINAL. DONT EXPECT
WASATCH FRONT ZONES TO EVER REACH IT SO HAVE CANCELED WARNING
THERE. SOME AREAS IN THE WEST DESERTS COULD STILL SEE A FEW HOURS OF
CRITICAL CONDITIONS THIS EVE SO HAVE LEFT IT IN EFFECT THERE. WINDS
SHOULD BE STRONGER TOMORROW AS THE WEST COAST TROF STARTS TO EDGE
INLAND BUT MOST OF THE AREA WILL REMAIN MOIST. DILEMMA IS SIMILAR
FOR TOMORROW AS GUIDANCE SHOWS HUMIDITIES WILL ONLY DROP BELOW
CRITICAL LEVELS OVER THE FAR WEST FOR A FEW HOURS IN THE AFTERNOON
AS THE FLOW VEERS JUST AHEAD OF THE FRONT AND STARTS TO SPREAD THE
DRIER AIR IN FROM THE WEST BEFORE THE EJECTING UPPER TROF CROSSES
THE AREA AND SETS OFF CONVECTION. SO HAVE ISSUED A WATCH INSTEAD OF
A WARNING FOR THE FAR WESTERN FIRE WEATHER ZONES. THE DRIER AIR DOES
MAKE IT INTO THE STATE SATURDAY AND WINDS OVER THE SOUTHWEST SHOULD
BE NEAR CRITICAL LEVELS AGAIN THAT AFTERNOON...SO ADDITIONAL FIRE
WEATHER HIGHLIGHTS MAY BE NEEDED INTO THE WEEKEND.

&&

.AVIATION...A MID LEVEL CAP IS PREVENTING ANY BUILDUPS TO OCCUR THIS
AFTERNOON. THEREFORE THE SOUTH SOUTHEAST WINDS SHOULD REMAIN STEADY
THROUGH THIS EVENING THEN INCREASE TOWARD MORNING AS WINDS ALOFT
INCREASE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING THROUGH THIS EVENING FOR FIRE WEATHER ZONES
     420...434...AND 435.
     FIRE WEATHER WATCH FOR TOMORROW AFTERNOON FOR FIRE WEATHER ZONE
     439...435...434 AND 420...SEE SLCRFWSLC FOR DETAILS.
WY...NONE.

&&

PUBLIC...CHENG
FIRE WEATHER...WILENSKY
AVIATION...STRUTHWOLF
Hazardous weather outlook, Sep 8, 6:00 AM MDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT THU SEP 8 2005

UTZ001>009-WYZ021-091200-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
600 AM MDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE... TODAY

LOW HUMIDITIES AND BREEZY SOUTH WINDS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS ACROSS THE NORTHWEST VALLEYS THIS AFTERNOON
THROUGH EARLY EVENING.  A RED FLAG WARNING HAS BEEN ISSUED FOR MUCH
OF NORTHWEST UTAH FOR THIS AFTERNOON AND EARLY EVENING. SEE THE
LATEST SLCRFWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF AN APPROACHING COLD
FRONT ON FRIDAY.  HAZARDOUS FIRE WEATHER CONDITIONS WILL LIKELY
DEVELOP AGAIN DUE TO THE STRONG WINDS AND LOW RELATIVE HUMIDITIES
ACROSS THE WESTERN VALLEYS.  SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF THE COLD FRONT FOR LATE FRIDAY AFTERNOON AND
EVENING.  COOLER WEATHER WILL SETTLE OVER THE AREA FOR SUNDAY THROUGH
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ010>021-091200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION
NATIONAL PARK-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN
UINTA BASIN-
600 AM MDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE... TODAY

LOW HUMIDITIES AND BREEZY SOUTH WINDS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS ACROSS THE SOUTHWEST VALLEYS THIS AFTERNOON
THROUGH EARLY EVENING. A RED FLAG WARNING HAS BEEN ISSUED FOR
PORTIONS OF SOUTHWEST UTAH FOR THIS AFTERNOON AND EARLY EVENING.
SEE THE LATEST SLCRFWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF AN APPROACHING COLD
FRONT FRIDAY AFTERNOON. THESE WINDS WILL CONTINUE INTO SATURDAY AS
THE FRONT REMAINS NORTH OF THE AREA.  HAZARDOUS FIRE WEATHER
CONDITIONS WILL DEVELOP FOR THE SOUTHWEST VALLEYS AGAIN ON FRIDAY.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:37 PM MDTSevere Thunderstorm WarningSLCDuchesne, Summit, Wasatch23 min
Sep 9, 1:17 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah28 min
Sep 9, 1:28 PM MDTSevere Thunderstorm WarningSLCEmery32 min
Sep 9, 2:01 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery29 min
Sep 9, 2:30 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne30 min
Sep 9, 2:31 PM MDTSevere Thunderstorm WarningSLCDuchesne, Utah, Wasatch29 min
Sep 9, 2:48 PM MDTSevere Thunderstorm WarningSLCDuchesne14 min
Sep 9, 2:58 PM MDTSevere Thunderstorm WarningSLCEmery32 min
Sep 9, 3:31 PM MDTSevere Thunderstorm WarningSLCEmery29 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.